Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 109, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 1, 2016, 5:27 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2016, 5:27 PM CDT (22:27 UTC)
- Expired
- May 1, 2016, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 56 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:30 PM CDT | HAIL 0.25 | Del Rio, TX | |
| May 1, 6:00 PM CDT | HAIL 0.25 | Del Rio, TX | SEVERAL PUBLIC REPORTS OF PEA SIZED HAIL IN DEL RIO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.5 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
665
WUUS54 KEWX 012227
SVREWX
TXC271-465-012330-
/O.NEW.KEWX.SV.W.0109.160501T2227Z-160501T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 PM CDT SUN MAY 1 2016
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
WESTERN KINNEY COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 630 PM CDT
* AT 527 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CIENEGAS
TERRACE...OR NEAR DEL RIO...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DEL RIO...STANDART...LAKE VIEW...AMANDA...VAL VERDE PARK...CIENEGAS
TERRACE...LAUGHLIN AFB AND AMISTAD VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2961 10045 2911 10045 2921 10078 2926 10081
2926 10084 2928 10087 2931 10089 2933 10094
2935 10095 2936 10100 2944 10106 2946 10106
2947 10108 2953 10109
TIME...MOT...LOC 2227Z 270DEG 25KT 2941 10096
HAIL...1.00IN
WIND...60MPH
$$
CP3 follow-up statements
230
WWUS54 KEWX 012242
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 PM CDT SUN MAY 1 2016
TXC271-465-012330-
/O.CON.KEWX.SV.W.0109.000000T0000Z-160501T2330Z/
VAL VERDE TX-KINNEY TX-
542 PM CDT SUN MAY 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN VAL VERDE AND WESTERN KINNEY COUNTIES...
AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DEL RIO...
MOVING EAST AT 20 MPH. THIS STORM WILL MOVE TO THE EAST ALONG
HIGHWAY 90...PASSING NEAR LAUGHLIN AFB.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEL RIO...STANDART...LAKE VIEW...AMANDA...VAL VERDE PARK...CIENEGAS
TERRACE...LAUGHLIN AFB AND AMISTAD VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2961 10045 2911 10045 2921 10078 2926 10081
2926 10084 2928 10087 2931 10089 2933 10094
2935 10095 2936 10100 2944 10106 2946 10106
2947 10108 2953 10109
TIME...MOT...LOC 2239Z 288DEG 18KT 2938 10091
HAIL...1.00IN
WIND...60MPH
$$
CP987
WWUS54 KEWX 012304
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT SUN MAY 1 2016
TXC271-465-012330-
/O.CON.KEWX.SV.W.0109.000000T0000Z-160501T2330Z/
VAL VERDE TX-KINNEY TX-
604 PM CDT SUN MAY 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN VAL VERDE AND WESTERN KINNEY COUNTIES...
AT 603 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VAL VERDE
PARK...OR NEAR DEL RIO...MOVING EAST AT 15 MPH. THIS STORM WILL MOVE
TO THE EAST ALONG HIGHWAY 90...PASSING NEAR LAUGHLIN AFB.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEL RIO...STANDART...LAUGHLIN AFB...AMANDA AND VAL VERDE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2954 10045 2911 10045 2921 10078 2926 10081
2926 10084 2928 10087 2931 10089 2931 10090
2933 10091 2947 10087
TIME...MOT...LOC 2303Z 285DEG 15KT 2936 10082
HAIL...1.00IN
WIND...60MPH
$$
CP205
WWUS54 KEWX 012328
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT SUN MAY 1 2016
TXC271-465-012337-
/O.EXP.KEWX.SV.W.0109.000000T0000Z-160501T2330Z/
VAL VERDE TX-KINNEY TX-
628 PM CDT SUN MAY 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VAL VERDE AND
WESTERN KINNEY COUNTIES WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
AUSTIN SAN ANTONIO.
LAT...LON 2954 10045 2911 10045 2921 10078 2926 10081
2926 10084 2928 10087 2931 10089 2931 10090
2933 10091 2947 10087
TIME...MOT...LOC 2326Z 270DEG 25KT 2936 10082
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:46 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 1, 2:46 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 246 PM CDT SUN MAY 1 2016 .SHORT TERM (TODAY THROUGH MONDAY)... ANOTHER 24 HOURS OF SEMI-ACTIVE WEATHER BEFORE A BREAK IN THE STORM WEATHER PATTERN BEGINS. A FEW SHOWERS HAVE FORMED ACROSS VALE VERDE COUNTY DUE TO AFTERNOON HEATING...MOISTURE POOLING ALONG THE RIO GRANDE AND A TROUGH MOVING FROM NEW MEXICO NE TO THE TEXAS PANHANDLE. THIS WILL BE ONE FOCUS FOR PRECIPITATION OVERNIGHT AS HIGH RESOLUTION MODELS POINT TO ISOLATED CONVECTION ALONG THE RIO GRANDE THROUGH THE EVENING HOURS. VISIBLE SATELLITE SHOWS A BOUNDARY PUSHING SOUTH ACROSS WEST TEXAS. THE OTHER FOCUS FOR THE EVENING AND OVERNIGHT HOURS WILL BE THE FRONT STALLED ALONG THE TEXAS COAST. MODELS SHOW THE FRONT PUSHING BACK NORTH THIS EVENING WHICH COULD SPARK OFF SHOWERS AND THUNDERSTORMS IN OUR COASTAL PLAINS COUNTIES. SOUNDINGS FROM THE HIGH RESOLUTION MODELS SHOWED A DECENT INVERSION THROUGH THE AFTERNOON HOURS WHICH MAY PREVENT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY DUE TO THE FRONT. IF ANY STORMS DO FORM ACROSS THE RIO GRANDE OR THE COASTAL PLAINS THERE IS A MARGINAL RISK OF SEVERE WEATHER. CAPE OF 2000 J/KG AND 40 TO 50 KNOTS SHEAR ALLOW FOR THE STORMS TO BE STRONG TO SEVERE. OVERNIGHT THE INSTABILITY IN THE ATMOSPHERE BECOMES MORE ELEVATED WITH THE RISK OF SEVERE WEATHER DECREASING. AS SURFACE HIGH PRESSURE BUILDS INTO WEST TEXAS MODELS SHOW AN 850 MB FRONT PUSHING DOWN ACROSS TEXAS TONIGHT AND TOMORROW. THIS WILL ACT AS YET ANOTHER SOURCE OF LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY MORNING. AS HIGH PRESSURE CONTINUES TO BUILD ACROSS TEXAS RAIN CHANCES WILL GRADUALLY DECREASE THROUGH THE DAY ON MONDAY. HIGHS ON MONDAY ARE FORECAST TO BE ABOUT 10 DEGREES BELOW NORMAL WITH UPPER 60S TO LOWER 70S ACROSS SOUTH CENTRAL TEXAS. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... RAIN CHANCES COME TO AN END MONDAY NIGHT AS SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO TEXAS. WITH THE SURFACE HIGH OVER NORTH TEXAS AND A 500 MB RIDGE BUILDING OVER WEST TEXAS TUESDAY THROUGH FRIDAY WILL BE DRY AND MOSTLY SUNNY. MORNING LOWS FOR TUESDAY AND WEDNESDAY AS WELL AS HIGHS ON WEDNESDAY WILL BE 3 TO 8 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR DUE TO THE CLEAR AND CALM WEATHER. A WARM UP BEGINS WEDNESDAY WITH HIGHS BY FRIDAY REACHING SEASONAL NORMALS IN THE MID TO UPPER 80S ACROSS THE AREA. SOUTHERLY FLOW RETURNS FRIDAY AHEAD OF THE NEXT WEATHER SYSTEM...ANOTHER LARGE CUT OFF LOW DROPPING INTO THE SOUTHWESTERN US NEXT WEEKEND. THE GFS IS FASTER WITH THE SYSTEM WITH THE ECMWF LAGGING A BIT. WITH THE INCREASED MOISTURE ALONG THE RIO GRANDE CURRENTLY HAVE SLIGHT CHANCE POPS FOR SATURDAY ACROSS THE WEST. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 80 60 71 54 76 / 20 40 40 10 - AUSTIN BERGSTROM INTL AIRPORT 80 61 71 52 75 / 20 40 40 10 - NEW BRAUNFELS MUNI AIRPORT 81 62 72 53 76 / 20 40 40 10 - BURNET MUNI AIRPORT 76 55 68 50 74 / 10 40 40 10 - DEL RIO INTL AIRPORT 82 59 71 55 80 / 40 50 40 - - GEORGETOWN MUNI AIRPORT 78 58 70 51 74 / 20 40 40 10 - HONDO MUNI AIRPORT 81 61 72 52 79 / 20 40 40 10 - SAN MARCOS MUNI AIRPORT 79 61 72 53 75 / 20 40 40 10 - LA GRANGE - FAYETTE REGIONAL 81 63 73 55 75 / 30 50 50 20 - SAN ANTONIO INTL AIRPORT 80 61 72 55 77 / 20 40 40 10 - STINSON MUNI AIRPORT 82 63 74 57 78 / 20 40 50 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...HAMPSHIRE SYNOPTIC/GRIDS...TREADWAY PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, May 1, 4:12 AM CDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 412 AM CDT SUN MAY 1 2016 TXZ171>173-183>194-202>209-217>225-228-020915- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 412 AM CDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS. MAIN AREAS OF CONCERN ARE THE RIO GRANDE PLAINS AND THE SOUTHEASTERN COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT ANY SIGNIFICANT WEATHER TODAY AND MONDAY.
In the hours before
Special weather statement, May 1, 5:10 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT SUN MAY 1 2016
TXZ183-012245-
VAL VERDE TX-
510 PM CDT SUN MAY 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 545 PM CDT...
AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AMISTAD VILLAGE...OR 12 MILES WEST OF DEL RIO...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DEL RIO...LAKE VIEW...VAL VERDE PARK...CIENEGAS TERRACE...AMISTAD
VILLAGE...BOX CANYON-AMISTAD...LAUGHLIN AFB...ROUGH CANYON REC AREA AND
DEVILS SHORES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2973 10094 2938 10071 2934 10094 2937 10101
2946 10106 2947 10115 2950 10117
TIME...MOT...LOC 2210Z 236DEG 17KT 2943 10109
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:10 PM CDT | Special Weather Statement | EWX | Val Verde | 35 min |
| May 1, 6:27 PM CDT | Special Weather Statement | EWX | Kinney | 48 min |
| May 1, 6:44 PM CDT | Special Weather Statement | EWX | Maverick | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.